Alert archive / Texas / Severe Thunderstorm Warnings in 2015

Severe Thunderstorm Warning 60, NWS Amarillo, TX

May 5, 20155 counties in Texas

NWS Amarillo, TX issued this severe thunderstorm warning at May 5, 2015, 6:08 PM CDT for 5 counties in Texas. It was in force for 55 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
May 5, 2015, 6:08 PM CDT (23:08 UTC)
Expired
May 5, 2015, 7:03 PM CDT
In force
55 min
Issued by
NWS Amarillo, TX
Area
Storm-based polygon
Hail
1.0 in
Wind
60.0 mph

Counties Armstrong County, TX, Deaf Smith County, TX, Oldham County, TX, Potter County, TX, Randall County, TX

The radar

The Amarillo radar (KAMA), 34 km from the middle of the area, began a volume at 23:08 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Amarillo Airport, TX (KAMA), launched 12:00Z, 11.1 hours before the alert went out and 35 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Amarillo Airport, TX at 12:00Z on 2015-05-05Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 4 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Amarillo Airport, TX at 12:00Z on 2015-05-05The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 167 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
4 J/kg
Mixed-layer CIN
-16 J/kg
Mixed-layer LCL
575 m above ground
0-6 km bulk shear
25 kt
0-1 km storm-relative helicity
167 m²/s²
0-3 km storm-relative helicity
277 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Amarillo, TX wrote its last area forecast discussion before this severe thunderstorm warning went out at May 5, 3:22 PM CDT, 2 hours 46 minutes earlier.

Area forecast discussion, May 5, 3:22 PM CDT, 2 hours 46 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE AMARILLO TX
322 PM CDT TUE MAY 5 2015

.DISCUSSION...
CLOSED UPPER LOW LIFTING NORTHEAST OUT OF THE SOUTHWESTERN STATES
INTO THE CENTRAL ROCKIES BY TONIGHT. THIS CLOSED UPPER LOW WEAKENS
INTO AN OPEN WAVE AS IT TRACKS NORTH AND EAST INTO THE NORTHERN AND
CENTRAL PLAINS STATES WEDNESDAY. STALLED FRONTAL BOUNDARY ACROSS
SOUTHEASTERN COLORADO INTO THE CENTRAL PLAINS STATES WITH A SURFACE
LOW ON THE FRONT OVER SOUTHEASTERN COLORADO AND NORTHEAST NEW MEXICO.
SURFACE TROUGH OR PSEUDO-DRYLINE EXTENDS SOUTHWEST OF THE SURFACE LOW
ACROSS EASTERN NEW MEXICO. AS THE SURFACE LOW TRACKS INTO WESTERN
KANSAS WEDNESDAY... THE SURFACE TROUGH/DRYLINE WILL MIX EAST ACROSS
THE PANHANDLES TO NEAR THE CAPROCK BY WEDNESDAY AFTERNOON. THE
SURFACE LOW DEEPENS WEDNESDAY ALLOWING FOR THE SURFACE PRESSURE
GRADIENT TO TIGHTEN UP AND STRENGTHENING OF THE SOUTH AND
SOUTHWESTERLY WINDS. AS A COLD FRONT DROPS SOUTHEAST OUT OF THE
ROCKIES WEDNESDAY NIGHT AND THURSDAY...THE TROUGH/DRYLINE WILL
RETREAT BACK TO THE WEST AS A VIGOROUS CLOSED UPPER LOW APPROACHES
THE FORECAST AREA FROM THE GREAT BASIN REGION AND CALIFORNIA THURSDAY
AND FRIDAY.

COLD FRONT PUSHES SOUTHEAST INTO THE PANHANDLES THURSDAY NIGHT AND
FRIDAY BRINGING INCREASING CHANCES FOR CONVECTION BY THE END OF THE
WEEK INTO SATURDAY AND SATURDAY NIGHT. THIS COLD FRONT STALLS OVER
THE FORECAST AREA FRIDAY AND SATURDAY WITH THE CLOSED UPPER LOW
TRACKING ACROSS THE FOUR CORNERS REGION...SOUTHWESTERN STATES AND
SOUTHERN ROCKIES SATURDAY. THE CLOSED UPPER LOW MOVES NORTH AND EAST
OUT OF THE SOUTHERN ROCKIES SATURDAY AND INTO THE CENTRAL PLAINS
STATES SUNDAY. DRIER CONDITIONS EXPECTED LATE IN THE WEEKEND.

SCHNEIDER

&&

.PRELIMINARY POINT TEMPS/POPS...
AMARILLO TX                53  80  55  80  53 /  40   5  20  30  20
BEAVER OK                  57  82  57  83  58 /  50  10  20  40  50
BOISE CITY OK              48  79  48  79  49 /  40  10  10  20  20
BORGER TX                  56  81  58  82  56 /  50  10  20  30  30
BOYS RANCH TX              52  82  52  82  51 /  40   5  10  20  20
CANYON TX                  51  80  54  80  52 /  40  10  20  30  20
CLARENDON TX               57  80  58  80  58 /  60  10  20  40  30
DALHART TX                 49  79  48  80  49 /  30  10  10  20  20
GUYMON OK                  53  81  52  82  54 /  50  10  10  20  30
HEREFORD TX                50  79  52  79  52 /  30   5  20  30  20
LIPSCOMB TX                59  81  60  81  59 /  60  10  20  30  40
PAMPA TX                   55  78  56  79  57 /  60  10  20  30  30
SHAMROCK TX                59  81  60  77  62 /  70  20  30  40  50
WELLINGTON TX              61  83  62  79  63 /  70  20  30  50  50

&&

.AMA WATCHES/WARNINGS/ADVISORIES...
TX...NONE.
OK...NONE.

&&

14/11/16
Hazardous weather outlook, May 5, 3:03 PM CDT, 3 hours 5 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE AMARILLO TX
303 PM CDT TUE MAY 5 2015

OKZ001>003-TXZ001>020-061100-
CIMARRON-TEXAS-BEAVER-DALLAM-SHERMAN-HANSFORD-OCHILTREE-LIPSCOMB-
HARTLEY-MOORE-HUTCHINSON-ROBERTS-HEMPHILL-OLDHAM-POTTER-CARSON-
GRAY-WHEELER-DEAF SMITH-RANDALL-ARMSTRONG-DONLEY-COLLINGSWORTH-
303 PM CDT TUE MAY 5 2015

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE TEXAS AND OKLAHOMA
PANHANDLES.

.DAY ONE...TONIGHT.

THUNDERSTORMS ARE EXPECTED ACROSS THE PANHANDLES. SOME OF THE STORMS
MAY BECOME SEVERE THROUGH THIS EVENING WITH LARGE HAIL AND DAMAGING
WINDS BEING THE MAIN THREATS. HEAVY RAINS ARE ALSO EXPECTED...WHICH
COULD LEAD TO LOCALIZED AREAS OF FLOODING OR FLASH FLOODING.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY.

THUNDERSTORM CHANCES WILL CONTINUE WEDNESDAY AFTERNOON THROUGH
SATURDAY NIGHT... MAINLY ACROSS EASTERN SECTIONS OF THE PANHANDLES.
STRONG AND SEVERE THUNDERSTORMS ARE POSSIBLE WEDNESDAY AFTERNOON AND
THURSDAY. LARGE HAIL AND DAMAGING WINDS WILL BE THE MAIN HAZARDS.
HEAVY RAINS MAY ALSO LEAD TO LOCALIZED FLOODING OR FLASH
FLOODING...PARTICULARLY ON THURSDAY AND THURSDAY NIGHT.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED THROUGH THIS EVENING...AND THEN
AGAIN WEDNESDAY AND THURSDAY.

SCHNEIDER

In the hours before

Special weather statement, May 5, 3:16 PM CDT, 2 hours 52 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE AMARILLO TX
316 PM CDT TUE MAY 5 2015

TXZ006-011-052045-
HARTLEY TX-OLDHAM TX-
316 PM CDT TUE MAY 5 2015

...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN OLDHAM AND
SOUTHWESTERN HARTLEY COUNTIES UNTIL 345 PM CDT...

AT 316 PM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS DETECTED A
STRONG THUNDERSTORM 9 MILES EAST OF NARA VISA...MOVING NORTH AT 20
MPH.

HAIL UP TO THE SIZE OF PENNIES AND WIND GUSTS UP TO 40 MPH ARE
EXPECTED WITH THIS STORM...ALONG WITH HEAVY RAIN.

* LOCATIONS IMPACTED INCLUDE...
  ROMERO...

THIS STORM MAY INTENSIFY...SO BE CERTAIN TO MONITOR LOCAL RADIO AND
TV STATIONS... AS WELL AS LOCAL CABLE TV OUTLETS... FOR ADDITIONAL
INFORMATION AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE.

TORRENTIAL RAIN...WHICH MAY FLOOD LOW LYING AREAS SUCH AS DITCHES AND
UNDERPASSES...IS ALSO LIKELY. DO NOT DRIVE YOUR VEHICLE ON A FLOODED
ROADWAY...TURN AROUND DONT DROWN.

LAT...LON 3578 10304 3575 10279 3555 10286 3557 10304
TIME...MOT...LOC 2016Z 187DEG 17KT 3561 10294

14
Special weather statement, May 5, 4:05 PM CDT, 2 hours 3 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE AMARILLO TX
405 PM CDT TUE MAY 5 2015

TXZ006-052130-
HARTLEY TX-
405 PM CDT TUE MAY 5 2015

...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL HARTLEY COUNTY UNTIL 430
PM CDT...

AT 402 PM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS DETECTED A
STRONG THUNDERSTORM 17 MILES WEST OF CHANNING...OR 27 MILES SOUTH OF
DALHART...MOVING NORTH AT 25 MPH.

HAIL UP TO ONE HALF INCH IN DIAMETER AND WIND GUSTS UP TO 40 MPH ARE
EXPECTED WITH THIS STORM...ALONG WITH HEAVY RAIN.

* LOCATIONS IMPACTED INCLUDE...
  HARTLEY...

THIS STORM MAY INTENSIFY...SO BE CERTAIN TO MONITOR LOCAL RADIO AND
TV STATIONS... AS WELL AS LOCAL CABLE TV OUTLETS... FOR ADDITIONAL
INFORMATION AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE.

TORRENTIAL RAIN...WHICH MAY FLOOD LOW LYING AREAS SUCH AS DITCHES AND
UNDERPASSES...IS ALSO LIKELY. DO NOT DRIVE YOUR VEHICLE ON A FLOODED
ROADWAY...TURN AROUND DONT DROWN.

LAT...LON 3600 10270 3593 10231 3562 10254 3563 10281
TIME...MOT...LOC 2105Z 200DEG 21KT 3570 10262

NF
Special weather statement, May 5, 5:13 PM CDT, 55 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE AMARILLO TX
513 PM CDT TUE MAY 5 2015

TXZ011-016-052300-
DEAF SMITH TX-OLDHAM TX-
513 PM CDT TUE MAY 5 2015

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN OLDHAM AND NORTHERN
DEAF SMITH COUNTIES UNTIL 600 PM CDT...

AT 509 PM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS DETECTED A
STRONG THUNDERSTORM 7 MILES SOUTHWEST OF VEGA...MOVING NORTH AT 35
MPH.

HAIL UP TO THE SIZE OF NICKELS AND WIND GUSTS UP TO 50 MPH ARE
EXPECTED WITH THIS STORM...ALONG WITH HEAVY RAIN.

* LOCATIONS IMPACTED INCLUDE...
  VEGA...               SIMMS...              WILDORADO...

THIS INCLUDES INTERSTATE 40 BETWEEN MILE MARKERS 29 AND 48.

THIS STORM MAY INTENSIFY...SO BE CERTAIN TO MONITOR LOCAL RADIO AND
TV STATIONS... AS WELL AS LOCAL CABLE TV OUTLETS... FOR ADDITIONAL
INFORMATION AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE.

TORRENTIAL RAIN...WHICH MAY FLOOD LOW LYING AREAS SUCH AS DITCHES AND
UNDERPASSES...IS ALSO LIKELY. DO NOT DRIVE YOUR VEHICLE ON A FLOODED
ROADWAY...TURN AROUND DONT DROWN.

LAT...LON 3504 10268 3550 10246 3540 10217 3526 10217
      3494 10249
TIME...MOT...LOC 2212Z 202DEG 30KT 3517 10247

NF
Special weather statement, May 5, 5:20 PM CDT, 48 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE AMARILLO TX
520 PM CDT TUE MAY 5 2015

TXZ016-052245-
DEAF SMITH TX-
520 PM CDT TUE MAY 5 2015

...SIGNIFICANT WEATHER ADVISORY FOR DEAF SMITH COUNTY UNTIL 545 PM
CDT...

AT 518 PM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS DETECTED A
STRONG THUNDERSTORM 6 MILES SOUTHEAST OF BOOTLEG...OR 19 MILES WEST
OF HEREFORD...MOVING NORTHEAST AT 25 MPH.

HAIL UP TO THE SIZE OF PENNIES AND WIND GUSTS UP TO 50 MPH ARE
EXPECTED WITH THIS STORM...ALONG WITH HEAVY RAIN.

* LOCATIONS IMPACTED INCLUDE...
  SIMMS...              BOOTLEG...

THIS STORM MAY INTENSIFY...SO BE CERTAIN TO MONITOR LOCAL RADIO AND
TV STATIONS... AS WELL AS LOCAL CABLE TV OUTLETS... FOR ADDITIONAL
INFORMATION AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE.

TORRENTIAL RAIN...WHICH MAY FLOOD LOW LYING AREAS SUCH AS DITCHES AND
UNDERPASSES...IS ALSO LIKELY. DO NOT DRIVE YOUR VEHICLE ON A FLOODED
ROADWAY...TURN AROUND DONT DROWN.

LAT...LON 3474 10283 3479 10290 3508 10272 3489 10234
      3474 10258
TIME...MOT...LOC 2220Z 220DEG 20KT 3479 10273

NF
Special weather statement, May 5, 5:33 PM CDT, 35 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE AMARILLO TX
533 PM CDT TUE MAY 5 2015

TXZ011-052315-
OLDHAM TX-
533 PM CDT TUE MAY 5 2015

...SIGNIFICANT WEATHER ADVISORY FOR WESTERN OLDHAM COUNTY UNTIL 615
PM CDT...

AT 530 PM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS DETECTED A
STRONG THUNDERSTORM 14 MILES NORTHEAST OF GLENRIO...OR 20 MILES
SOUTHEAST OF NARA VISA...MOVING NORTHEAST AT 25 MPH.

HAIL UP TO THE SIZE OF PENNIES AND WIND GUSTS UP TO 50 MPH ARE
EXPECTED WITH THIS STORM...ALONG WITH HEAVY RAIN.

* LOCATIONS IMPACTED INCLUDE...
  MAINLY RURAL AREAS OF WESTERN OLDHAM COUNTY.

THIS STORM MAY INTENSIFY...SO BE CERTAIN TO MONITOR LOCAL RADIO AND
TV STATIONS... AS WELL AS LOCAL CABLE TV OUTLETS... FOR ADDITIONAL
INFORMATION AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE.

TORRENTIAL RAIN...WHICH MAY FLOOD LOW LYING AREAS SUCH AS DITCHES AND
UNDERPASSES...IS ALSO LIKELY. DO NOT DRIVE YOUR VEHICLE ON A FLOODED
ROADWAY...TURN AROUND DONT DROWN.

LAT...LON 3562 10290 3562 10278 3550 10252 3527 10272
      3523 10289 3530 10304
TIME...MOT...LOC 2233Z 213DEG 22KT 3537 10291

NF
Special weather statement, May 5, 5:51 PM CDT, 17 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE AMARILLO TX
551 PM CDT TUE MAY 5 2015

TXZ006-007-011-012-016-017-052345-
DEAF SMITH TX-HARTLEY TX-MOORE TX-OLDHAM TX-POTTER TX-RANDALL TX-
551 PM CDT TUE MAY 5 2015

...SIGNIFICANT WEATHER ADVISORY FOR WESTERN RANDALL...WESTERN
POTTER...EASTERN OLDHAM...SOUTHWESTERN MOORE...SOUTHEASTERN HARTLEY
AND EASTERN DEAF SMITH COUNTIES UNTIL 645 PM CDT...

AT 549 PM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS DETECTED
STRONG THUNDERSTORMS ALONG A LINE EXTENDING FROM 9 MILES EAST OF
CHANNING TO 5 MILES NORTHEAST OF HEREFORD...MOVING NORTHEAST AT 40
MPH.

HAIL UP TO ONE HALF INCH IN DIAMETER AND WIND GUSTS UP TO 50 MPH ARE
EXPECTED WITH THESE STORMS...ALONG WITH HEAVY RAIN AND FREQUENT
DANGEROUS LIGHTNING.

* LOCATIONS IMPACTED INCLUDE...
  HEREFORD...           VEGA...               DAWN...
  UMBARGER...           BUFFALO LAKE...       VALLEY DE ORO...
  BUSHLAND...           WILDORADO...          BOYS RANCH...
  MASTERSON...          FOUR WAY...           CHANNING...

THESE STORMS MAY INTENSIFY...SO BE CERTAIN TO MONITOR LOCAL RADIO AND
TV STATIONS... AS WELL AS LOCAL CABLE TV OUTLETS... FOR ADDITIONAL
INFORMATION AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE.

TORRENTIAL RAIN...WHICH MAY FLOOD LOW LYING AREAS SUCH AS DITCHES AND
UNDERPASSES...IS ALSO LIKELY. DO NOT DRIVE YOUR VEHICLE ON A FLOODED
ROADWAY...TURN AROUND DONT DROWN.

LAT...LON 3474 10257 3581 10244 3585 10188 3474 10197
TIME...MOT...LOC 2251Z 232DEG 36KT 3574 10217 3489 10232

NF

The office that day

Everything else NWS Amarillo, TX issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 4, 8:00 PM CDTAreal Flood AdvisoryAMAHutchinson3 hr
May 5, 3:25 AM CDTAreal Flood AdvisoryAMAGray, Roberts6 hr
May 5, 8:59 AM CDTAreal Flood AdvisoryAMAGray, Roberts3 hr
May 5, 9:16 AM CDTAreal Flood AdvisoryAMAPotter, Randall3 hr
May 5, 3:16 PM CDTSpecial Weather StatementAMAHartley29 min
May 5, 4:05 PM CDTSpecial Weather StatementAMAHartley25 min
May 5, 5:13 PM CDTSpecial Weather StatementAMAOldham47 min
May 5, 5:20 PM CDTSpecial Weather StatementAMADeaf Smith25 min
May 5, 5:33 PM CDTSpecial Weather StatementAMAOldham42 min
May 5, 5:51 PM CDTSpecial Weather StatementAMAMoore54 min
May 5, 6:16 PM CDTAreal Flood AdvisoryAMAMoore4 hr
May 5, 6:41 PM CDTSpecial Weather StatementAMAArmstrong, Carson, Hansford, Hutchinson, Moore, Potter and 2 more64 min

Nearby

Severe Thunderstorm Warnings in Texas, 2015Every severe thunderstorm warning in 2015

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.